Doctors have now discovered that Mr Buyer has another peculiar ailment: he is allergic to anything green such as flowers, trees and grasses. Speaking before a Senate committee he said: 'The Gulf war changed my life and my body.' He admits, however, that he does not know why his health, and that of so many other US veterans of the Gulf war, has collapsed. Overall 73,000 Americans who served have sought some form of outpatient treatment since the Gulf war ended. At least 4,000 of these reported similar symptoms of muscle and joint pains, sores, fatigue, memory loss, and intestinal and heart problems which doctors are unable to diagnose.
Some veterans believe they are sick because their units were attacked by Iraqi chemical weapons. Larry Perry of North Carolina, a naval construction worker stationed near the port city of al-Jubayl in Saudi Arabia, says an explosion on 20 January 1991 sent his unit running for the bomb shelter. When they emerged in their gas masks they were enveloped by a mist.
Roy Butler, another member of the unit, said: 'All of my exposed skin was like it was on fire. It was burning like crazy. I couldn't breathe. I had to take my mask off and clear my nose. I immediately thought we got gassed.' Willie Hicks, also in the National Guard at al-Jubayl, said that 85 out of 110 men in his unit still suffer health problems.
The Pentagon denies there were any Iraqi gas attacks during the war but the allegation and heavily publicised Congressional hearings have forced the armed forces to find out why its former soldiers are falling ill.
Many veterans suspect that they are the victims of exposure to depleted uranium ammunition, used in US tank guns and by A-10 aircraft to give extra penetrating power. But army studies do not confirm that it is responsible for the mystery illness. Examination of 22 US soldiers hit by fragments of depleted uranium shells from friendly fire shows no long-term damage to their health. A more likely explanation is that the antidotes given to US troops to protect them against Iraqi gas attack may have permanently damaged some veterans' health.
Maj Gen Ronald Blanck, commander of the Walter Reed Army Medical Centre, said: 'Military intelligence reports indicated there was a real possibility that Iraqi forces would employ biological and chemical weapons; in response to that threat, anthrax vaccine and botulinum vaccine were administered.' The army also gave soldiers a course of pyridostigmine bromide pills, normally used for neuro-muscular disorders. A public interest group, the Public Citizen, filed a suit to stop experimental drugs being used on soldiers without their consent. In the patriotic fervour immediately before the war the suit was dismissed.
Carol Picou, a nurse from Texas assigned to a combat support hospital, recalls that, when the ground war began, 'we were ordered to take the drug pyridostigmine to protect us against chemical attack. Within one hour of taking the drug I began to experience serious side-effects such as uncontrollable twitching eyes, runny nose, excessive frothing from the mouth, neck and shoulder pain . . .'.
Patricia Axelrod, a research specialist whose study of the drug was used before the House Veteran Affairs subcommittee, said: 'This drug is unproven. The use of this drug in a healthy person can lead to a mixed variety of inhibitory and stimulatory responses in the central nervous system' - similar to the symptoms of some veterans. Dr Sidney Wolfe, director of the Public Citizen's health research group, who filed a suit against use of the drug, said it was administered 'so sloppily that nobody knew who took it. Nobody in the Food and Drug Administration thought it was a good idea, but they were forced to do it by the Defence Department'. Maj Gen Blanck said that there was a risk of minor side-effects but that these were worthwhile to be 'prepared for exposure to deadly biological and chemcial warfare agents'.
Ms Axelrod says the drugs were given without any real concern for the long-term effect on the soldiers. Mr Buyer said: 'I wouldn't do that to a bunny rabbit in a science experiment.'Reuse content